Virginia, 2023

Flash Flooding and Heavy Rain in Virginia, August 27 to 28, 2023

August 27 to 28, 2023 · NWS RNK · 10 events in 2 counties and zones

A series of training thunderstorms produced extremely high rainfall across portions of Patrick and Carroll Counties during the predawn hours of August 28th. This resulted in areas of flash flooding, mainly in the headwaters of the Smith River and the Ararat River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A series of training thunderstorms produced extremely high rainfall across portions of Patrick and Carroll Counties during the predawn hours of August 28th. This resulted in areas of flash flooding, mainly in the headwaters of the Smith River and the Ararat River.

The event began with a stationary front draped near the border of Virginia and North Carolina early on the 28th as an upper level disturbance began passing across the lower Great Lakes, placing the central Appalachians in an area of lift. The disturbance triggered a southeasterly wind shift across the foothills of the Blue Ridge in southern Virginia and northern North Carolina, bringing an increase of deep moisture northeast from the Piedmont of North Carolina. Precipitable water values were estimated to|be 1.9 to 2.1 inches across Patrick and Carroll counties by 3:00 am on the 28th, while Mixed-Layer CAPE values remained around 500 J/Kg through much of the night.

Convection initiated after sunset on the 27th as a few slow-moving showers across southern Patrick County. Coverage and intensity of the slow-moving activity only increased as the evening progressed, with a band of showers and embedded storms forming along the Highway 58 corridor by midnight, that was advancing northeast toward the crest of the Blue Ridge. Deep moisture combined with orographic lift to produce extremely efficient rainfall rates that were, at times, ranging from 3 to 5 inches per hour across Patrick County into neighboring Carroll County. Doppler Radar estimated rainfall totals of nearly 11 inches of rainfall in northern Patrick County across the Smith River basin, which was confirmed by one CoCoRaHS report of 10.70 inches, as well as a Cooperative Observer report from Woolwine of 10.62 inches. The stream gage at the Smith River near Woolwine (SMWV2) rose to 11.04 feet, just above moderate flood stage due to this rainfall, however radar estimates put the highest amounts downstream of this gage. Few reports of flooding impacts were received, however it was noted that Philpott Reservoir rose 3 feet in response to the inflows from the Smith River. In western Patrick County and southeast Carroll County, 4 to 7 inches of rain fell across the entire headwaters of the Ararat River, with radar estimates of around 9 inches near the town of Ararat, VA. Flash flooding in this area resulted in several roads being destroyed or heavily damaged where they passed over flooded creeks and rivers, including the Ararat River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 27, 4:26 AM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 27, 4:26 AM EST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
526 AM EDT Sun Aug 27 2023

.SYNOPSIS...
Rounds of showers and thunderstorms continue through the
weekend and beginning of the work week as a cold front settles
into the Mid- Atlantic. Another stronger cold front will arrive
next week, bringing cooler temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
As 500 AM EDT Sunday...

Key Messages:

1. Slight Risk of severe weather and flash flooding in northern
NC/Southside VA this afternoon through tonight.

2. Localized flooding due to slow moving, repeated high rainfall
rate storms possible.

3. Potential resurgence of storms in NC High Country and
southern Blue Ridge.

A slow moving front will
amble its way through the Carolinas today and tonight. While
areas to our south will be more in the center of the action,
there is still the potential for both flooding and severe
weather in our area, mostly in northern NC and the Southside of
VA. PWATS range from 1.5-2", and healthy CAPE in the proximity
of a front signals the potential for high rainfall rates within
any showers or storms that do form. While PoPs are lower to the
north of that threatened area, PWAT is still around 1.5" over
the Blue Ridge and into central VA. Though further from the
front and with lower instability, that section does sit directly
under the right entrance region of a jet streak, providing some
upper support that isn't quite as pronounced for the NC zones.
There is little storm motion to speak of throughout VA and NC,
so showers/storms with rainfall rates of 1-2" (which are
possible in this setup) may not move or could reform over the
same areas. This is a recipe for localized flash flooding.
Forecasted rainfall is generally 1-2" over the next 24 hours for
the southern Blue Ridge and northern NC, but some areas could
see 3-4", with that amount falling in a couple hours.

The threats continue into tonight, but more towards the High
Country of NC and the southern Blue Ridge. A healthy piece of
mid-level energy and vorticity comes into the area from the
west, potentially causing the resurgence of high rainfall
showers and storms.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
As of 210 AM EDT Sunday...

Confidence is high for more scattered showers and thunderstorms
through Tuesday, but drier and cooler air arrives Wednesday.

A stalled frontal boundary will remain draped over the Mid Atlantic
during Monday and Tuesday, which will continue the daily threat of
scattered showers and thunderstorms. If any of these storms
repeatedly cross over the same locations during these two days,
there could be a risk of localized flooding, especially across
northwest North Carolina. Meanwhile, an easterly flow and persistent
cloudiness will keep temperatures below normal with highs only
reaching the 70s. It will take until Tuesday night for a cold front
to arrive from the Great Lakes and push the stalled boundary towards
the East Coast.

With high pressure providing drier air from the northwest on
Wednesday, the chances of rain should finally decrease. The flow
should begin to accelerate from the northeast during Wednesday night
as the models indicate the remnants of a tropical cyclone arriving
from the Gulf of Mexico and crossing into Florida, Georgia, and
South Carolina. At this point, it appears that most of the rain
stays just to the south with perhaps isolated showers entering North
Carolina.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 210 AM EDT Sunday...

Confidence is moderate for dry and cool weather to end the week.

The models have come into better agreement with the remnants of a
tropical cyclone tracking roughly parallel to the coastline across
South Carolina and North Carolina during Thursday and Thursday
night. While isolated showers may reach the North Carolina and
Virginia border, most of the Mid Atlantic will stay in a deep area
of subsidence that should stop the rain bands from penetrating
farther northward. Thus, the only notable impact expected should be
the wind gusting up to 25 MPH along southside Virginia and the North
Carolina Piedmont on Thursday afternoon.

High pressure should spread southward across the remainder of the
Mid Atlantic by Friday to bring dry weather into the weekend. With
more ideal radiational cooling anticipated after the winds subside,
low temperatures will fall into the 50s across most locations. After
being unseasonably cool for most of the week, it appears that
temperatures should climb back towards more typical values for early
September by Saturday.

&&

.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
As of 230 AM EDT Sunday...

Most showers have left our area, and left us in prevailing VFR
conditions. This will remain true until closer to sunrise this
morning, when patchy fog will form. TAF sites expected to see
vsby drop due to this fog are LWB, BCB and BLF. This will last
for a few hours, and as cigs are slower to rise in the moist
environment, MVFR cigs could linger into the late morning.

This afternoon will have scattered showers throughout the
region. Cigs will likely bounce between low-end VFR and high-end
MVFR as showers come and go. Heavy rainfall rates are expected
in many of these showers, so localized reductions in vsby are
possible inside these showers.

Winds will turn from the northwest overnight to northeast on
Sunday, staying between 5-10 kts.

Confidence in the above scenario is average.

EXTENDED AVIATION OUTLOOK...

Weather pattern remains unchanged for through Tuesday with
additional chances for showers and thunderstorms and the
associated MVFR conditions, though VFR expected most of the
time. Isolated to scattered showers and thunderstorms are
possible on Wednesday with best chances in the south. For
Thursday and Friday, will need to watch what happens with
tropical depression 10.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...NF
NEAR TERM...VFJ
SHORT TERM...PW
LONG TERM...PW
AVIATION...VFJ/AS
Hazardous weather outlook, Aug 27, 3:30 AM EST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
430 AM EDT Sun Aug 27 2023

VAZ007-010-011-013-014-017>020-022>024-033>035-045>047-059-
WVZ042>044-507-508-280830-
Tazewell-Bland-Giles-Pulaski-Montgomery-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Franklin-Bedford-Amherst-Campbell-
Appomattox-Buckingham-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
430 AM EDT Sun Aug 27 2023

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Localized flooding is possible this afternoon and into tonight due to
scattered showers and thunderstorms with high rain rates.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A prolonged period of scattered showers and thunderstorms Monday and
Tuesday may result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ009-012-015-016-032-043-044-058-280830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Smyth-Wythe-Grayson-Carroll-Patrick-Henry-Pittsylvania-
Halifax-
430 AM EDT Sun Aug 27 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia and southwest
Virginia.

.DAY ONE...Today and tonight.

Flash flooding is possible this afternoon and into tonight due to
repeated showers and thunderstorms. There is also a marginal risk of
severe thunderstorms, with which the greatest threat would be strong
damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A prolonged period of scattered showers and thunderstorms Monday and
Tuesday may result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Roanoke radar (KFCX), 28 km away, was scanning. The volume nearest the first event began at 11:59 UTC.

Open the radar archive at this moment

Event by event

7 heavy rain, 3 flash flood. Local standard time, as filed.

Heavy Rain, Patrick

When
August 27, 7:00 AM EST to August 28, 7:00 AM EST
Where
Patrick County, 1.06 mi ESE of Woolwine
Reported by
COOP Observer
Coordinates
36.774, -80.263

The Cooperative Weather Observer at Woolwine, VA (WLWV2) measured a 24-hour rainfall total of 10.62 inches, a new all-time record for a 24-hour precipitation total for this station. However, the vast majority of this rainfall fell within a 6-hour window per MRMS data, which would make this total greater than a 1,000-year rainfall event per NOAA Atlas 14 point precipitation frequency estimates. Runoff from this location flows into the Smith River.

Heavy Rain, Patrick

When
August 27, 7:00 AM EST to August 28, 7:00 AM EST
Where
Patrick County, 1.26 mi S of Charity
Reported by
CoCoRaHS
Coordinates
36.802, -80.222

A CoCoRaHS observer (VA-PR-8) measured a 24-hour rainfall total of 10.70 inches. However, the vast majority of this rainfall fell within a 6-hour window per MRMS data, which would make this total greater than a 1,000-year rainfall event per NOAA Atlas 14 point precipitation frequency estimates. Runoff from this location flows into the Smith River.

Heavy Rain, Patrick

When
August 27, 7:00 AM EST to August 28, 7:00 AM EST
Where
Patrick County, 0.36 mi NNW of Woolwine
Reported by
CoCoRaHS
Coordinates
36.785, -80.282

A CoCoRaHS observer (VA-PR-1) measured a 24-hour rainfall total of 6.30 inches. However, the vast majority of this rainfall fell within a 6-hour window per MRMS data, which would make this total between a 50-year and a 100-year rainfall event per NOAA Atlas 14 point precipitation frequency estimates.

Heavy Rain, Patrick

When
August 27, 11:00 AM EST to August 28, 11:00 AM EST
Where
Patrick County, 2.74 mi NNW of Ararat
Reported by
Mesonet
Coordinates
36.637, -80.538

A personal weather station (Weather Underground: KVAHILLS12) recorded a 24 hour rainfall amount, ending at 11 am EST on the 28th, of 6.91 inches. This 24-hour total is between a 10-year and a 25-year Average Recurrence Interval event per NOAA Atlas 14 Point Precipitation Frequency estimates.

Heavy Rain, Carroll

When
August 27, 11:00 AM EST to August 28, 11:00 AM EST
Where
Carroll County, 2.66 mi ENE of Drenn
Reported by
Mesonet
Coordinates
36.628, -80.733

A personal weather station (Weather Underground: KVAFANCY19) recorded a 24 hour rainfall amount, ending at 11 am EST on the 28th, of 6.19 inches. This 24-hour total is between a 10-year and a 25-year Average Recurrence Interval event per NOAA Atlas 14 Point Precipitation Frequency estimates.

Heavy Rain, Patrick

When
August 27, 11:00 AM EST to August 28, 11:00 AM EST
Where
Patrick County, 2.07 mi S of Patrick Spgs
Reported by
Mesonet
Coordinates
36.620, -80.200

A personal weather station (Weather Underground: KVAPATRI8) recorded a 24 hour rainfall amount, ending at 11 am EST on the 28th, of 6.08 inches.

Heavy Rain, Patrick

When
August 27, 11:00 AM EST to August 28, 11:00 AM EST
Where
Patrick County, 2.42 mi SW of Claudville
Reported by
Mesonet
Coordinates
36.629, -80.365

A personal weather station (Weather Underground: KVADOBYN2) recorded a 24 hour rainfall amount, ending at 11 am EST on the 28th, of 5.90 inches.

Flash Flood, Patrick

When
August 28, 12:40 AM EST to 3:50 AM EST
Where
Patrick County, 1.59 mi E of Woolwine to 1.66 mi E of Woolwine
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.778, -80.251

The Smith River near Woolwine (SMWV2) crested at 11.04 feet, slightly above the moderate flood stage of 11 feet. This is the highest crest since Sept 2018, and nearly a 10-year flood event per USGS StreamStats. The river rose nearly 9 feet in the 6 hours prior to the crest.

Flash Flood, Patrick

When
August 28, 2:45 AM EST to 7:30 AM EST
Where
Patrick County, 0.59 mi NNW of Ararat
Cause
Heavy Rain
Property damage
$50,000
Reported by
Department of Highways
Coordinates
36.607, -80.525

Spring Branch Road was destroyed and is impassible where it crosses the Ararat River. This was caused by rapid and intense flooding from heavy rainfall.

Flash Flood, Patrick

When
August 28, 2:45 AM EST to 7:30 AM EST
Where
Patrick County, 3.73 mi WNW of Ararat to 2.86 mi NW of Ararat
Cause
Heavy Rain
Property damage
$50,000
Reported by
Post Office
Coordinates
36.618, -80.584

Several roads are flooded and impassible by creeks several feet out of their banks around the community of Ararat, including a portion of Raven Rock Road. Portions of some roads were damaged by the flooding, requiring varying degrees of repair.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128947, 1128949, 1128950, 1128952, 1128953, 1128954, 1128955, 1128963, 1128960, 1129176.